





National Workshop

National workshop related to the Convention on the Protection and Use of Transboundary Watercourses and International Lakes: South Sudan's accession process

18-19 July 2024 Venue TBC Juba, South Sudan

AGENDA

Day 1 -18 July 2024

SESSION 1: INTRODUCTION AND OVERVIEW OF THE CONVENTIONS

- Call of meeting in order
- Word of prayer from Christian Faith
- Word of prayer from Islamic Faith
- National Anthem & African Union Anthem
- Opening session (9:30am 10:00am)
- Welcoming remarks from Hon. Peter Mahal Dhieu, Undersecretary Ministry of Water Resources and Irrigation of Republic of South Sudan (5 mins)
- Remarks by Ms. Sonja Koeppel, Secretary of the Water Convention (5 mins)
- Remarks by Ambassador of the European Union to South Sudan (5 mins)
- Remarks by United Nations Resident Coordinator in South Sudan (5 mins)
- Remarks by the World Bank representative (5 mins)
- Remarks by Hon. Pal Mai Deng, Minister, Ministry of Water Resources and Irrigation,
- Key note speech by H.E. Dr James Wani Igga, Vice President and Chairperson of Economic Cluster, Republic of South Sudan, Guest of Honour

Chair / Facilitator: Speaker TBC

Group Photo (20mins) – Tea/Coffee break

The overall goal and specific objectives of the workshop (5 Minutes)

Mr Francis Wajo Focal Point for the Convention



Overview UNECE Convention on the Protection and Use of Trans-boundary Watercourses and International Lakes (1992), and Convention on the Law of the Non-navigational Uses of International Watercourses (1997) (10:20am-11:30am)

- The overall goal and specific objectives of the workshop (5 Minutes)
 - Mr Francis Wajo, Ministry of Water Resources and Irrigation, South Sudan & National Focal Point to the Water Convention
- Why 2 UN global Water Conventions? Key provisions, similarities, differences & complementarities of both global legal frameworks for consideration by South Sudan (12 mins)
 - o Mr. Remy Kinna, Legal Officer, Water Convention Secretariat
- The institutional framework supporting the 1992 Water Convention, its Programme of Work and implementation on the ground (12 mins)
 - o Ms. Sonja Koeppel, Secretary to the Water Convention
- Activities and experience from the perspective of a Convention Party (12 mins)
 - o TBC

Discussion (30 Mins)

Chair / Facilitator: H.E. Dr James Wani Igga, Vice President and Chairperson of Economic Cluster, Republic of South Sudan

SESSION 2: SOUTH SUDAN'S WATER CONTEXT: NATIONAL & TRANSBOUNDARY

South Sudan's national and regional trans-boundary water management contexts and example of the Water Convention's role and relevance for South Sudan's trans-boundary agreements(11:45 am–12:30pm)

- South Sudan's national water context (12 mins)
 - Speaker TBC
- Relationship between the Convention and South Sudan's Transboundary Basin Governance Arrangements (12 mins)
 - Speaker TBC

Discussion (20 Mins)

Chair / Facilitator: Hon. Peter Mahal Dhieu, Undersecretary Ministry of Water Resources and Irrigation of Republic of South Sudan

Lunch Break (12:30pm - 1:30pm)

SESSION 3: CONVENTION PERSPECTIVES (COUNTRY &BASIN) & PRACTICAL APPLICATION

The Water Convention: Presentations on value add and lessons learned (1:30-2:45pm)

- The experience of The Gambia to the Water Convention: transboundary water context, rationale of accession to both UN global water conventions and the value added (10mins)
 - Mr Landing Bojang, Chief Hydrologist and Hydrological Adviser of The Gambia with WMO, Department of Water Resources, The Gambia



- The experience of Uganda: context of accession to both UN global water conventions, the value add for Uganda, and developing a road map to accede to the Water Convention (10 mins)
 - Dr Callist Tindimugaya, Commissioner for Water Resources Planning and Regulation,
 Ministry of Water and Environment, Uganda (Virtual)
- Relationship between the Convention and Transboundary Basin Governance Arrangements: Experience from the Lake Victoria Basin perspective (10 mins)
 - o Dr Masinde Bwire, Executive Secretary, LVBC

Discussion (30 Mins)

Chair / Facilitator: Mr Johan Gely, Head of Swiss Cooperation Office, South Sudan

The Water Convention: Panel discussion on country and regional perspectives and practical application in Q&A format (2:45-4:00pm)

Panelists

- SDC (Mr Johan Gely, Head of Swiss Cooperation Office, South Sudan)
- World Bank (Ms B. Patricia Kenyi Labina, Water Specialist Consultant, South Sudan)
- GWP East Africa (Mr George Sanga, Regional Coordinator)
- NBI (TBC)
- UNDP (TBC)

Discussion (30Mins)

Chair / Facilitator: Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

Coffee / Tea Break (4:00-4:15pm)

SESSION 4: BENEFITS & CHALLENGES FOR SOUTH SUDAN IN ACCEDING TO THE WATER CONVENTION (1)

Key issues to address and milestones to cover in South Sudan's accession process (4:15-5:15 pm)

Group Work (60 mins)

Chair / Facilitator: Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

SESSION 5: WRAP UP

Close of Day 1 (5:15-5:20pm)

- Conclusions from Day 1 and Outline of Agenda for Day 2 (5mins)
 - Speaker TBC

Cocktail reception@ Conference Venue



Day 2 - 19 June 2024

Arrival/Registration (9:00am-9:30am)

SESSION 6: BENEFITS & CHALLENGES FOR SOUTH SUDAN IN ACCEDING TO THE WATER CONVENTION(2)

Key issues to address and milestones to cover in South Sudan's accession process (9:30-10:30am)

Plenary to discuss milestones and develop integrated road map (60 mins)

- Rapporteurs report back (10 mins each)
- Discussion (5 mins each)

Chair / Facilitator: Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

Developing South Sudan's integrated road map to accession (10:30-11.15am)

- Basic common steps in the accession process summarized from previous experiences, as outlined in the Convention FAQs publication (5mins)
 - o Mr Remy Kinna, Legal Officer, Water Convention Secretariat
- Sharing national road map to accession as well as key challenges and advice to share (10mins)
 - Mr Landing Bojang, Principal Hydrologist and Hydrological Adviser of The Gambia with WMO, Department of Water Resources, The Gambia
- Legal requirements for South Sudan in the road map for accession (15mins)
 - o Representative of Office of Attorney General, South Sudan

Discussion (15 mins)

Chair / Facilitator: Mr Francis Wani, Ministry of Water Resources and Irrigation, South Sudan

Tea/Coffee break (11.15 – 11.30am)

SESSION 7: AGREEING THE ROAD MAP TO ACCESSION, NEXT STEPS & RESPONSIBILITIES

Plenary discussion on road map and roles and responsibilities plus immediate next steps to take (11:30-12:40pm)

How does the Convention strengthen cooperation and how can it help South Sudan implementing transboundary water management: Experience from the East Africa perspective (10 mins)

• Mr. Sylvester Matemu, Regional Manager, Nile Basin Discourse (virtual)

Links with Convention meetings and global water processes such as COP29 (10 Mins)

• Ms. Sonja Koeppel, Secretary to the Water Convention

Sharing of the integrated Accession Roadmap and discussing the steps, milestones and responsibilities (20 Mins)

- Mr Francis Wani, Ministry of Water Resources and Irrigation, South Sudan & National Focal Point of the Water Convention
- Mr. Remy Kinna, Legal Officer, Water Convention Secretariat



Discussion (20 mins)

Remarks and Closing (12:40pm-1:00pm)

- Hon. Peter Mahal Dhieu, Undersecretary Ministry of Water Resources and Irrigation of Republic of South Sudan (5 mins)
- Ms. Sonja Koeppel, Secretary of the Water Convention (5 mins)

Chair / Facilitator: Mr Francis Wani, Ministry of Water Resources and Irrigation, South Sudan

End of Day 2 / Workshop (1pm)

Lunch (1:00-2:00pm)

